Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 4:34 PM CDT for Mercer County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 12, 2017, 5:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:15 PM CDT | HAIL 0.75 | Zap, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
381
WUUS53 KBIS 122134
SVRBIS
NDC057-122230-
/O.NEW.KBIS.SV.W.0129.170812T2134Z-170812T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
434 PM CDT SAT AUG 12 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
West central Mercer County in south central North Dakota...
* Until 530 PM CDT
* At 433 PM CDT, a severe thunderstorm was located over Zap, or 6
miles west of Beulah, moving west at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Golden Valley around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4717 10215 4733 10214 4738 10183 4721 10176
4720 10177 4714 10214
TIME...MOT...LOC 2133Z 074DEG 15KT 4727 10191
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO1 follow-up statement
213
WWUS53 KBIS 122159
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
459 PM CDT SAT AUG 12 2017
NDC057-122230-
/O.CON.KBIS.SV.W.0129.000000T0000Z-170812T2230Z/
Mercer ND-
459 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL MERCER COUNTY...
At 458 PM CDT, a severe thunderstorm was located near Golden Valley,
or 11 miles west of Beulah, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Golden Valley around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4717 10215 4733 10214 4738 10183 4721 10176
4720 10177 4714 10214
TIME...MOT...LOC 2158Z 075DEG 11KT 4725 10201
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:48 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 12, 2:48 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 248 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 248 PM CDT Sat Aug 12 2017 Latest GOES16 water vapor imagery loop shows a mid level upper low circulating over northwestern ND, soon to transition south as a stronger shortwave rotates and into southwest/south central ND this evening. The mid/upper low slowly meanders into the southern James River Valley after midnight. Areas of fog 05z-15z Sunday for southwest and south central ND has been added to the gridded forecast per HRRR/RAP13 Surface Visibility Forecast. For this afternoon and evening, per water vapor imagery, our attention is directed toward a pair of 700mb-500mb shortwaves noted over Dawson and Custer Counties in eastern Montana. The GFS/RAP13 have both initialized this very well with the current location, and begins pushing these shortwaves into southwestern ND 21z-00z, then into far south central 03z-06z, and exiting the southern James River Valley 12z-15z Sunday. Large scale ascent increases this afternoon southwest and far south central in response to the shortwave aloft and the left exit region of a 60kt 300mb jet streak scooting through southeastern MT/southwestern ND. A cold pocket of -16C also aiding in destabilization. Air parcels will encounter moderate instability with mixed layer CAPE between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and mid level lapse rates around 7.5C/km. With that said, will continue with previous forecasts and maintain a mention of severe thunderstorms in far southwest and into far south central ND through early this evening. This is also in line with the Marginal Severe Thunderstorm Risk per SPC. Main threats of large hail and damaging winds continue. Localized heavy rainfall (1 to 2 inches) per WPC in a short amount of time with any thunderstorm remains valid as well. The Simulated High Resolution Composite Reflectivities in decent agreement with developing pockets of showers/thunderstorms from Williston south to Bowman, which is in line with the current Regional Radar. The Non-Supercell Composite Index is between 1 and 2 over northwest ND. Will need to monitor the low level lapse rates and surface vorticity for any potential landspouts that could develop within this area. Scattered showers and thunderstorms continue through the evening, then shift away from southwest ND towards midnight. As mentioned above, concur with fog southwest and south central given the moisture, and crossover temperatures being met later tonight per BUFKIT soundings. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM CDT Sat Aug 12 2017 A mid level transitory shortwave ridge shifts into eastern MT and western ND Sunday, behind the departing upper low. Increasing sunshine west Sunday morning, with clouds decreasing in the afternoon in the central. Lingering precipitation over the James River Valley Sunday morning, diminishes through 18z Sunday before ending. Highs in the 70s. The next in a series of shortwaves moves into eastern MT and western ND Monday with a chance for showers and thunderstorms. Additional shortwaves traverse through a southwest flow aloft Monday night through Tuesday night affecting western and central ND with showers and thunderstorms. A break on Wednesday with another shortwave slated for Thursday/Thursday night. Highs in the upper 70s to lower 80s Monday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 248 PM CDT Sat Aug 12 2017 Mid and upper level circulation will keep the threat of showers and thunderstorms through the forecast period. Currently band of showers and thunderstorms approaching KJMS and extending north northwest to around KMOT. Will have a mention of showers and thunderstorms for these areas as TAF period begins. Better risk of stronger storms will be this afternoon into early this evening for KDIK to KBIS and points south. MVFR cigs/vsbys will be possible with any thunderstorms. East to southeast flow continues through the period with indications of MVFR to IFR ceilings Sunday morning, especially across the southern TAF sites. Will bring MVFR ceilings and start off with a SCT layer of IFR and MVFR Vsbys. Later shifts may need to trend lower with ceilings and vsbys. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...TWH
Hazardous weather outlook, Aug 12, 3:41 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 341 PM CDT Sat Aug 12 2017 NDZ040>046-132045- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 341 PM CDT Sat Aug 12 2017 /241 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Although the probability for widespread hazardous weather is low, isolated severe thunderstorms are possible this afternoon through early evening. Large hail and damaging winds are the main threats, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday through Tuesday, and again Thursday. .SPOTTER INFORMATION STATEMENT... Spotters...please report any hail, rainfall amounts, and any wind gust of 40 mph or higher to the National Weather Service. You can reach us by calling 701-223-4582, report online at weather.gov/bis, or social media via Facebook and Twitter. NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-132045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 341 PM CDT Sat Aug 12 2017 /241 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon into tonight. A few storms could be strong with small hail and wind gusts as high as 40 mph. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday through Tuesday, and again Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Aug 12, 4:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HEAVY RAIN 10 E ASHLEY 46.03N 99.16W
08/12/2017 M1.50 INCH MCINTOSH ND PUBLIC
SOME STANDING WATER. A FEW POWER BUMPS.
&&Special weather statement, Aug 12, 4:00 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
400 PM CDT SAT AUG 12 2017
NDZ019-122145-
Mercer ND-
400 PM CDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER COUNTY UNTIL
445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazen Bay Recreation Area, or 14 miles southwest of Garrison, moving
southwest at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Beulah Bay Recreation Area around 425 PM CDT.
Beulah around 445 PM CDT.
Other locations impacted by this storm include Dakota Waters
Recreation Area.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4742 10198 4750 10183 4750 10181 4753 10173
4754 10170 4753 10164 4753 10157 4755 10153
4748 10143 4724 10169 4724 10172
TIME...MOT...LOC 2100Z 044DEG 11KT 4749 10161
SIMOSKOLocal storm report, Aug 12, 4:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HEAVY RAIN ASHLEY 46.03N 99.37W
08/12/2017 M2.38 INCH MCINTOSH ND PUBLIC
RAINFALL RECEIVED IN ABOUT 45 MINUTES.
&&Local storm report, Aug 12, 4:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN 1 E DUNN CENTER 47.35N 102.60W
08/12/2017 M2.50 INCH DUNN ND PUBLIC
OVERNIGHT TOTAL. RAINING NOW...
&&Special weather statement, Aug 12, 4:09 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM MDT SAT AUG 12 2017
NDZ032-122200-
Billings ND-
309 PM MDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BILLINGS COUNTY
UNTIL 400 PM MDT...
At 308 PM MDT, a strong thunderstorm was located 7 miles east of
Medora, or 28 miles west of Dickinson, moving south at 15 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Medora and Fryburg.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4700 10362 4703 10322 4698 10322 4698 10323
4673 10323 4670 10354
TIME...MOT...LOC 2108Z 349DEG 14KT 4694 10338
HAMILTONSpecial weather statement, Aug 12, 4:27 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
427 PM CDT SAT AUG 12 2017
NDZ018-019-122215-
Mercer ND-Dunn ND-
427 PM CDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST
CENTRAL MERCER COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
At 426 PM CDT/326 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Zap, or 8 miles west of Beulah, moving west at 20
mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Golden Valley around 445 PM CDT.
Dodge around 405 PM MDT.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4711 10224 4727 10233 4742 10198 4724 10172
4724 10176 4722 10177
TIME...MOT...LOC 2126Z 074DEG 15KT 4728 10195
SIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:44 PM CDT | Special Weather Statement | BIS | Golden Valley | 46 min |
| Aug 11, 8:06 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 54 min |
| Aug 11, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 63 min |
| Aug 11, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 66 min |
| Aug 11, 10:57 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Aug 12, 2:03 PM CDT | Special Weather Statement | BIS | McIntosh | 42 min |
| Aug 12, 2:13 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Aug 12, 3:15 PM CDT | Special Weather Statement | BIS | Stark | 45 min |
| Aug 12, 3:22 PM CDT | Special Weather Statement | BIS | Dickey | 38 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | BIS | Bowman | 42 min |
| Aug 12, 3:39 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 31 min |
| Aug 12, 3:56 PM CDT | Special Weather Statement | BIS | Dickey | 49 min |
| Aug 12, 4:00 PM CDT | Special Weather Statement | BIS | Mercer | 45 min |
| Aug 12, 4:09 PM CDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 12, 4:27 PM CDT | Special Weather Statement | BIS | Mercer | 48 min |
| Aug 12, 4:45 PM CDT | Special Weather Statement | BIS | Billings | 45 min |
| Aug 12, 4:51 PM CDT | Special Weather Statement | BIS | Mercer | 39 min |
| Aug 12, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 61 min |
| Aug 12, 5:36 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 54 min |
| Aug 12, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 12, 6:25 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 65 min |
| Aug 12, 6:53 PM CDT | Tornado Warning | BIS | Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.